Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The orderability and closed images of scattered spaces

Author: S. Purisch
Journal: Trans. Amer. Math. Soc. 320 (1990), 713-725
MSC: Primary 54F05; Secondary 54D99
MathSciNet review: 989584
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A (totally) orderable scattered space and a space homeomorphic to a subspace of an ordinal space are characterized in terms of a neighborhood subbase for each of their points plus what corresponds to a neighborhood base for each of their non-$ Q$-gaps. These generalize the characterizations in [ P$ _{1}$] of an orderable compact scattered space and in [B] of a space homeomorphic to a compact ordinal space. Generalizing a result in [M] it is shown that a space is orderable and scattered iff it is the $ 2$ to $ 1$ image under a closed map of a subspace of an ordinal space. In response to a question of Telgarsky [T] a simple description is given of a closed map with discrete fibers from an orderable scattered space onto an orderable perfect space. Maps that preserve length conditions on a scattered space are touched upon.

References [Enhancements On Off] (What's this?)

  • [B] J. W. Baker, Compact scattered spaces homeomorphic to a ray of ordinals, Fund. Math. 76 (1972), 19-27. MR 0307197 (46:6317)
  • [E] R. Engelking, General topology, Polish Scientific Publishers, Warsaw, 1977. MR 0500780 (58:18316b)
  • [EL] R. Engelking and D. J. Lutzer, Paracompactness in ordered spaces, Fund. Math. 94 (1977), 49-58. MR 0428278 (55:1303)
  • [F] V. V. Fedorčcuk, On ordered spaces, Dokl. Akad. Nauk SSSR 169 (1966), 777-780; English transl., Soviet Math. Dokl. 7 (1966), 1011-1014. MR 0208565 (34:8375)
  • [GHen] L. Gillman and M. Henriksen, Concerning rings of continuous functions, Trans. Amer. Math. Soc. 77 (1954), 340-362. MR 0063646 (16:156g)
  • [HeaLZ] R. W. Heath, D. J. Lutzer, and P. L. Zenor, Monotonically normal spaces, Trans. Amer. Math. Soc. 178 (1973), 481-494. MR 0372826 (51:9030)
  • [KR$ _{1}$] V. Kannan and M. Rajagopalan, Scattered spaces. II, Illinois J. Math. 21 (1977), 735-751. MR 0474180 (57:13830)
  • [KR$ _{2}$] -, Constructions and applications of rigid spaces. I, Adv. in Math. 29 (1978), 89-129. MR 501093 (82e:54045a)
  • [M] G. Moran, Order-two continuous Hausdorff images of compact ordinals, Israel J. Math. 42 (1982), 75-86. MR 687936 (85c:54051)
  • [P$ _{1}$] S. Purisch, The orderability of compact scattered spaces (H. R. Bennett and D. J. Lutzer, eds.), Topology and Order Structure, Part II, Tract 169, Math. Centre Tracts, Amsterdam, 1983, pp. 53-61. MR 736695 (85h:54061)
  • [P$ _{2}$] -, Scattered compactifications and the orderability of scattered spaces. II, Proc. Amer. Math. Soc. 95 (1985), 636-640. MR 810177 (87d:54058)
  • [R] M. E. Rudin, Lectures on set theoretic topology, CBMS Regional Conference Series in Math., no. 23, Amer. Math. Soc., Providence, R.I., 1975, reprinted 1977, Problems, p. 62. MR 0367886 (51:4128)
  • [S] V. Slucká, personal communication.
  • [T] R. Telgarsky, Total paracompactness and paracompact dispersed spaces, Bull. Acad. Polon. Sér. Sci. Math. Astronom. Phys. 16 (1968), 567-572. MR 0235517 (38:3826)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F05, 54D99

Retrieve articles in all journals with MSC: 54F05, 54D99

Additional Information

Keywords: Totally orderable, suborderable, scattered, strongly collectionwise Hausdorff, ordering property, ordinal property, stationary set, interlacing property, sequence, length, $ Q$-gap, greatest ordered compactification, monotone normality, far point
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society